Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 105, NWS Lincoln, IL

June 4, 1998Christian County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 4, 1998, 8:02 PM CDT for Christian County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 8:02 PM CDT (01:02 UTC)
Expired
Jun 4, 1998, 8:45 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Christian County, IL

The radar

The Lincoln radar (KILX), 67 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS1 KSPI 050104 RRA
SVRSPI
ILC021-050145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
802 PM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN CHRISTIAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 845 PM CDT

* AT AT 800 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM SPRINGFIELD TO DIVERNON...MOVING EAST AT 50 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  MT AUBURN
  EDINBURG
  STONINGTON

THIS STORM WILL PRODUCE DAMAGING WINDS AND LARGE HAIL. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

FRIEDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:05 PM CDT, 5 hours 57 minutes earlier.

Area forecast discussion, Jun 4, 2:05 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT THU JUN 4 1998

LATEST SFC ANALYSIS INDICATED A WAVY FNTL BNDRY SOUTH OF IL. WEAK SFC
TROFS WERE ALSO NOTED ACRS SE IL AND IN WRN MO. MUCH OF THE FOCUS FOR
TODAY/S PCPN HOWEVER HAS BEEN ALOFT. 12Z UA ANALYSIS SHOWED THAT AT
850 MB A NRLY STNRY BNDRY XTNDED FROM NRN TX ACRS CENT MO INTO SCENT
IL. ELEVATED CONVECTION NEAR THIS BNDRY HAS DUMPED LARGE AMNTS OF RAIN
NEAR STL AND IN ILLINOIS ALG AND SOUTH OF I-70. THIS BNDRY IS FCST TO
LIFT SLGTLY NORTH TONIGHT PROVIDING THE FOCUS FOR MORE SHRA/TSRA
DEVELOPMENT ACRS CENT IL. A LOW LVL WAVE MOVG ALNG THIS BNDRY WILL ALSO
COMBINE FORCES WITH AN ADVANCING SHORTWAVE PUSHING E FROM THE ROCKIES
AND AN INCRSG LOW LVL JET TO ENHANCE LOW LVL CONVERGENCE AND WAA IN
CENT IL TONIGHT. THE RESULT WILL BE PERIODS OF SHOWERS AND ELEVATED
T-STORMS ACRS THE REGION. POTNL FOR HEAVIEST RAIN WILL BE NEAR THE
ELEVATED BNDRY...RUFLY PROGD TO BE FROM UIN-DNV. BEST MOISTURE
TRANSPORT MAY BE ROBBED BY PROGD MCS IN SRN MO/NRN ARK...BUT I DONT
TRUST ELEVATED E-W BNDRYS ESPECIALLY WITH WAVES MOVG ALG THEM AND WITH
AN INCRSG LLJ. BOTTOM LINE IS THAT SHOWERS/T-STORMS LIKELY ACRS MUCH OF
ILX FA TONIGHT. TEMPS WILL BE COOL WITH LWR/MIDDLE 50S MOST PLACES.

DIURNAL VEERING OF THE LLJ AND A GRDL SAGGING OF THE LOW LVL BNDRY WILL
END THE PCPN THREAT IN MUCH OF REGION BY LATE MORN/ERLY AFTN. ETA AND
NGM BOTH TRYING TO KEEP PCPN IN FCST INTO THE WEEKEND AS THEY PROG
SHORTWAVES MOVG INTO THE REGION FROM THE NW. AVN MODEL IS FCSTG DRY WX.
CONSIDERING PROBLEMS AT NCEP THIS MORNING AND THE FACT THAT LIMITED
DATA (ESPECIALLY FROM CANADA) WAS INPUT INTO NGM/ETA...WHILE THE AVN
HAD THE FULL COMPLIMENT OF UA OBS...I WOULD TEND TO LEAN TWD THE DRIER
AVN FCST FOR THE WEEKEND.

WORK ZONES WILL BE SENT SHORTLY AS ADMSPI.

PIA   51/63  73
SPI   52/62  84
DEC   52/63  84
CMI   51/62  84
LWV   55/65  +5

MILLER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:44 PM CDTSevere Thunderstorm WarningILXSangamon46 min
Jun 4, 8:13 PM CDTSevere Thunderstorm WarningILXMacon47 min
Jun 4, 9:45 PM CDTSevere Thunderstorm WarningILXMorgan30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.